MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-5-10-3D-SS
Medical Device Problem Codes Deformation Due to Compressive Stress (2889); Detachment of Device or Device Component (2907); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/22/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the axium coil experienced resistance in the catheter.It was reported that when deploying the coil it became stuck in the middle of the catheter and got bent after not moving further.When the doctor tried to take the coil out it self-detached.The patient did not experience any injury or complications.The devices were prepared according to the instructions for use (ifu).The patient¿s blood flow was normal, and the vessel tortuosity was moderate.
 
Additional Manufacturer Narrative
He axium prime implant coil was returned within the introducer sheath.The axium prime coil was found to be inverted within the introducer sheath with the wavelock at the distal end.Blood was present within introducer sheath.The axium prime pushwire was found to be bent within introducer sheath at ~141.5, ~145.7cm and ~166.0cm from proximal end.The axium prime implant coil was found to be damaged within introducer sheath.No damages or irregularities were found with the introducer sheath.The axium prime coil was not able to be pushed out from within the introducer sheath due to resistance.The axium prime coil could not be used for testing with an in-house microcatheter due to its damaged condition.All other subassemblies appeared to be normal and no other anomalies were observed.There was no indication that the event was related to a potential manufacturing issue.Based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ could not be confirmed.Possible causes for coil resistance in catheter are, but not limited to, use of an incompatible device for delivery, severely tortuous patient anatomy, failure to hydrate the axium prime coil prior to use, damage/kink to pushwire and lack of continuous flush during delivery.The axium prime implant coil was found damaged and the pushwire was found bent.It is likely that the damage to the axium prime implant coil and pushwire occurred during the attempt to push the coil through the micro catheter against the reported resistance.In addition, the axium prime coil was found to be inverted within the introducer sheath with the wavelock at the distal end which it may also contributed to the damage to the axium prime coil.The vessel tortuosity was moderate.Other possible causes for coil/pushwire damage are: lack of hydration before procedure, user does not maintain continuous flush.It was reported all devices were prepared as per the instructions for use (ifu.Since the micro catheter used in the event was not returned, any contribution of the micro catheter towards the ¿coil resistance/stuck in catheter¿ could not be assessed.As the model and lot number of the micro catheter was not reported, compatibility could not be assessed.However, the customer report of ¿coil kink /damage¿ was confirmed as the implant coil was found to be damaged.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10198408
Report Number2029214-2020-00599
Device Sequence Number14106643
Product Code KRD
UDI-Device Identifier00847536008182
UDI-Public00847536008182
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/29/2021
Device Model NumberAPB-5-10-3D-SS
Device Catalogue NumberAPB-5-10-3D-SS
Device Lot NumberA683683
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2020
Initial Date Received by Manufacturer 06/22/2020
Supplement Date Received by Manufacturer08/28/2020
Initial Report FDA Received Date06/26/2020
Supplement Report FDA Received Date09/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1